BACK

What do we know about fainting after the COVID-19 vaccine?

This article was published on
May 10, 2021

This explainer is more than 90 days old. Some of the information might be out of date or no longer relevant. Browse our homepage for up to date content or request information about a specific topic from our team of scientists.

While there is no evidence that fainting is an immediate side effect of the COVID-19 vaccine for adults, adolescents, or kids, it can happen after any vaccination, especially among adolescents. Experts are not entirely sure why fainting occurs after vaccination, but believe that it is most likely related to the process of getting a vaccine itself--specifically pain and anxiety--which adolescents may be more prone to.

While there is no evidence that fainting is an immediate side effect of the COVID-19 vaccine for adults, adolescents, or kids, it can happen after any vaccination, especially among adolescents. Experts are not entirely sure why fainting occurs after vaccination, but believe that it is most likely related to the process of getting a vaccine itself--specifically pain and anxiety--which adolescents may be more prone to.

Publication

What our experts say

Fainting is a temporary loss of consciousness caused by a decrease in blood flow to the brain. Fainting has a variety of possible causes, but it's usually triggered by pain or anxiety. Fainting itself is not harmful or cause for concern, but it can lead to injury. There is no evidence from vaccine trials to suggest that fainting is an immediate side effect of the COVID-19 vaccine for adults, adolescents, or kids. 

However, experts want to be extra cautious about preventing fainting in adolescents. Reports from the U.S. Vaccine Adverse Event Reporting System (VAERS) show that fainting after vaccinations in general (not just COVID-19 vaccines) is common in adolescents—specifically adolescent females. One study of VAERS reports found that 62% of fainting reports were among adolescents 11 to 18 years old.

Fainting after a vaccine is reported most after three vaccines given to adolescents: the HPV vaccine, the meningococcal vaccine, and Tdap, the vaccine for tetanus, diphtheria, and pertussis.

The ingredients in these three vaccines are different, but fainting is seen with all of them. Experts think fainting happens because of the process of getting a vaccine, rather than the vaccines themselves.

There is not yet a definite answer about whether a vaccine ingredient is responsible for the fainting, or if adolescents are simply more likely than children or adults to experience fainting. We also do not have a definitive answer about how much more likely adolescents are to faint with the COVID-19, and the primary cause of that fainting. It is likely related to the process of getting a vaccine rather than ingredients.

Some people are prone to dizziness or fainting when getting an injection, experiencing pain, or drawing of blood. Vaccine providers are trained to understand that fainting can occur with any kind of injection.

The VAERS database, which releases this information publicly, indicates that fainting usually occurs with other symptoms of anxiety, or in people who have previously had anxiety from a needle-based injection. It’s possible that adolescents are more prone to this anxiety. To prevent fainting and injury, experts recommend that patients sit or lie down while getting their vaccine, and stay seated or lying down for 15 minutes after vaccination.

Context and background

While vasovagal syncope (fainting) has not been found to be an immediate side effect from any of the COVID-19 vaccines among any age group, fainting has occurred in some people. People fainting after getting a COVID-19 vaccine has been used to justify the dangers of getting a COVID-19 vaccine. In reality fainting is not harmful itself or cause for concern, and is typically related to the anxiety or minor pain involved with getting a shot. 

The U.S. Food and Drug Administration authorized use of the Pfizer-BioNTech Covid-19 vaccine for 12 to 15-year-olds in the United States on Monday, May 10, 2021. While this is a positive step that can help bring the U.S. closer to recovering from the pandemic, concern has increased about how youth will respond to the pandemic, with fainting among those concerns.

Resources

  1. COVID-19 Vaccines for Children and Teens (Centers for Disease Control and Prevention)
  2. Fainting (Syncope) after Vaccination (Centers for Disease Control and Prevention)
  3. Immunization stress-related response (ISRR) - A synopsis (World Health Organization)
  4. Study to Describe the Safety, Tolerability, Immunogenicity, and Efficacy of RNA Vaccine Candidates Against COVID-19 in Healthy Individuals (Clinicaltrials.gov)
  5. Pfizer-BioNTech Announce Positive Topline Results of Pivotal COVID-19 Vaccine Study in Adolescents (Pfizer)
  6. Everything You Want To Know About COVID-19 Vaccine Side Effects (University of Cincinnati Health)

Media briefing

Media Release

Expert Comments: 

No items found.

Q&A

No items found.